Hail, Callaway
- When
- March 26, 7:45 AM CST
- Where
- Callaway County, 4.2 mi E of Holts Summit
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.653, -92.042
Hail was covering the ground. Some of the hail stones were an inch in diameter.
As a cold front moved through the region, showers and storms developed ahead of it. Several storms produced large hail and heavy rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
As a cold front moved through the region, showers and storms developed ahead of it. Several storms produced large hail and heavy rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 26, 6:22 AM CST, 1 hour 23 minutes earlier.
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
722 AM CDT Mon Mar 26 2018
.SHORT TERM... (Through Late Tonight)
Issued at 401 AM CDT Mon Mar 26 2018
Low pressure developing over the Great Plains will move northeast
today and tonight spreading showers and thunderstorms up into the
Midwest. Short range guidance looks to be in good agreement in
handling the synoptic features with this system through the next
24 hours. Southwest flow ahead of the system will produce moderate
low level moisture convergence...with the first wave moving up
through central and northeast Missouri this morning and into west
central Illinois by afternoon. Short range models push the warm
front north through Missouri into southern Iowa by 00Z with warm
moist southwest flow continuing aloft.
The surface low will move northeast into the Great Lakes region, but
the longwave trof aloft will stay back over the desert Southwest
tonight. With little to no upper level support, the surface cold
front associated with the low should slow down and become nearly
stationary near the I-44 corridor in Missouri/I-70 corridor in
Illinois after 06z. The low level jet increases to +50kts after 06Z
tonight with very strong low level moisture convergence along the
front through central into east central Missouri and southwest
Illinois. Model p-wats are well in excess of 1.5 inches, and 3 hr
qpf tops 1.5 inches as well. Heavy rain is certainly a good
possibility, and the going flood watch looks to be in good
shape.
Carney
.LONG TERM... (Tuesday through Sunday)
Issued at 401 AM CDT Mon Mar 26 2018
Main focus continues to be the heavy rain potential on Tues. While
no changes were made to the current Watch, it may need to be
extended into Tues night for sern portions of the CWA.
Mdls are in relative good agreement regarding mass fields thru Wed.
Differences beyond Wed place precip in different areas of the CWA as
well as p-types.
Expect showers and isod TS to be ongoing across much of the CWA at
the start of the period. This activity shud move out of the area
thru the morning hours before the next wave of precip moves into the
region. Timing of this next wave is a little uncertain, but latest
guidance suggests the late morning or early afternoon hours. The
bulk of the guidance suggests the precip will be SE of the CWA after
00z Wed, however, the ECMWF has more ridging aloft with a s/w
pushing precip further north into the area. As mentioned above, if
this soln verifies, the watch may need to be extended into at least
the Tues evening hours for sern counties. Mdls still suggest ample
moisture available with this system with PWs still in the 1.25 to
1.5 inch range.
Precip shud be SE of the CWA by Wed morning with a weak sfc ridge
building into the region. Mdls differ when the SW trof will eject
into the region and how much cold air will be available. However,
some snow does look possible Thurs night or Fri. Differences also
exist with the approaching cdfnt and associated precip over the
weekend. Overall, have kept PoPs in the chance range except where
mdls are in agreement, but even then have kept PoPs in low likely
range.
Tilly
&&
.AVIATION... (For the 12z TAFs through 12z Tuesday Morning)
Issued at 644 AM CDT Mon Mar 26 2018
MVFR and IFR flight conditions will overspread the area from the
southwest today as a warm front moves up from southern Missouri
and pushes up into southern Iowa and central Illinois
by 00-02Z tonight. Numerous showers and a few thunderstorms will
preceded the front today...with the greatest coverage along and
north of the I-70 corridor. Most guidance suggests that IFR
ceilings will prevail across the majority of the forecast area by
early evening and will likely not improve through 12Z Tuesday.
Additionally, thunderstorms with heavy rain are likely across
parts of central, east central, and southeast Missouri as well as
southwest and south central Illinois after 06Z tonight.
SPECIFICS FOR KSTL:
Expect current VFR flight conditions will continue to prevail at
Lambert for several more hours this morning, but ceilings will
eventually drop to MVFR as a warm front moves into the vicinity of
the terminal this afternoon. Timing is somewhat uncertain...but
current indications are that the front will be in the vicinity of
the terminal between 17-19Z. Scattered showers and a few
thunderstorms will accompany the front...and intermittent rain
showers will continue to affect the terminal through the evening.
A cold front will move into east central Missouri after 06Z and
then slow down considerably thunderstorms with heavy rain will
form ahead of the front and likely affect the terminal late
tonight and Tuesday morning.
Carney
&&
.PRELIMINARY POINT TEMPS/POPS...
Saint Louis 57 55 60 42 / 70 100 100 60
Quincy 53 47 51 36 / 80 80 70 20
Columbia 58 51 54 38 / 90 90 100 30
Jefferson City 59 52 55 39 / 90 100 100 40
Salem 57 53 60 46 / 70 90 100 90
Farmington 56 55 61 43 / 50 80 100 90
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch from this evening through Tuesday evening for Cole
MO-Crawford MO-Franklin MO-Gasconade MO-Iron MO-Jefferson
MO-Madison MO-Osage MO-Reynolds MO-Saint Charles MO-Saint
Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
Genevieve MO-Warren MO-Washington MO.
IL...Flood Watch from this evening through Tuesday evening for Bond
IL-Clinton IL-Fayette IL-Jersey IL-Macoupin IL-Madison IL-
Marion IL-Monroe IL-Montgomery IL-Randolph IL-Saint Clair
IL-Washington IL.
&&
WFO LSXHazardous Weather Outlook National Weather Service Saint Louis MO 425 AM CDT Mon Mar 26 2018 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-271200- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 425 AM CDT Mon Mar 26 2018 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and Tonight There is a slight chance for thunderstorms today and tonight. A flood watch remains in effect generally along and south of a Columbia Missouri to Carlinville Illinois line. Heavy rainfall is expected tonight with the potential for flooding. Between 1 and 2 inches of rain is likely tonight with locally higher amounts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A flood watch continues on Tuesday with heavy rainfall expected potentially causing flooding. An additional 1 to 2 inches of rain is likely with locally higher amounts. There is a slight chance of thunderstorms Monday through Tuesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts in excess of an inch or any flooding to the National Weather Service. Tilly
Special Weather Statement
National Weather Service St Louis MO
745 AM CDT MON MAR 26 2018
MOZ047-048-261315-
Moniteau MO-Cole MO-
745 AM CDT MON MAR 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COLE AND SOUTHEASTERN
MONITEAU COUNTIES UNTIL 815 AM CDT...
At 745 AM CDT, Doppler radar was tracking a strong thunderstorm over
Russellville, moving northeast at 25 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Jefferson City, Wardsville, St. Martins, Russellville, Centertown,
McGirk, Lohman, Elston and Enon.
This also includes Jefferson Landing Historic Site.
LAT...LON 3869 9236 3867 9235 3867 9229 3865 9226
3864 9221 3863 9220 3860 9220 3858 9216
3850 9211 3842 9241 3843 9241 3843 9255
3855 9262
TIME...MOT...LOC 1245Z 243DEG 20KT 3851 9249
CarneyThe St Louis radar (KLSX), 118 km away, was scanning. The volume nearest the first event began at 13:46 UTC.
2 hail, 1 flash flood. Local standard time, as filed.
Hail was covering the ground. Some of the hail stones were an inch in diameter.
Between 2 and 4 inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including the intersection of Highway F and Seely Lane and at the intersection of Highways F and AB.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741457, 741459, 741461.